We exist to improve the lives
of everyone affected by epilepsy

 

Fatigue and tiredness

We all feel tired from time to time, but if you feel tired most of the time you might have fatigue. Fatigue is a feeling of overwhelming tiredness, weakness or exhaustion that can be mental, physical or both.

When you have epilepsy, you are more likely to be affected by fatigue than other people. Having disrupted sleep, because of seizures or the effect of epilepsy medicines, makes fatigue more likely. You are also at more risk of being affected by fatigue if you are depressed.

Managing fatigue and tiredness

If you think you have fatigue, talk to your doctor. They can help you to find out what may be causing your fatigue, and suggest ways to help.

The NHS also gives advice to help everyone with tiredness and fatigue:

Eat regularly: Eating regular meals, with healthy snacks in between can help to keep your energy levels up.

Get active: Regular physical activity can help you feel less tired over time. If you’re not used to exercising, start with small amounts of gentle exercise and build up slowly.

Lose weight: If you’re overweight, gradually losing weight can help you have much more energy.

Ask your GP about talking therapies: there’s evidence that talking therapies can help some people with fatigue.

Cut down on caffeine and alcohol: Drinking too many drinks containing caffeine (such as coffee, tea, cola and energy drinks) can make it harder to get a good night’s sleep. And drinking alcohol before bed can make you sleep less deeply, so you’ll feel more tired in the morning.

Have a good sleep routine: Try to follow a relaxing bedtime routine and go to bed and get up at the same time each day.

If you would like to see this information with references, visit the Advice and Information references section of our website. If you are unable to access the internet, please contact our Epilepsy Action Helpline freephone on 0808 800 5050.

Code: 
B154.02
Event Date: 
Wednesday 7 December 2016 - 10:41

Epilepsy Action would like to thank Professor Markus Reuber, Professor of Clinical Neurology at theUniversityofSheffieldand Honorary Consultant Neurologist at the Sheffield Teaching Hospitals NHS Foundation Trust for his help in producing this information.

Professor Reuber has declared no conflict of interest

This information has been produced under the terms of The Information Standard.

  • Updated December 2016
    To be reviewed December 2019

Comments: read the 10 comments or add yours

Comments

I'm feeling tired these days. I'm not fat so I thought this would be related to my stamina. I was fine for more than a year and I got seizure suddenly(before 2 weeks). May be this would be because of my epilepsy. I should convey about my fatigue to my physician which i
I missed out. Thanks for the help!!

Submitted by Vinsy Elizabeth on

I had a seizure on sunday its now 4 days since and I still feel weak and tired

Submitted by Sharoncritchley on

I don't know how to deal with the overwhelming feeling of needing to go to sleep. I had a good night sleep but around 1 pm I got so sleepy that I felt as though I had been up for 24 hours. I feel so tired when I go home I cant do anything else I take my clothes off, put on my pajamas and go to sleep. This is too much and I am too depressed. My legs feel heavy I feel short of breath and I'm tired (doesn't that sound horrible?). I can barely get out of bed in the morning I have to start at 5 am in order to make it to work by 8 am I have to use a whole hour just to wake myself up and it is beginning to be too much for me to handle. I'm tired!

Submitted by Sheila on

My son (aged 33 & still living at home) has epilepsy (absence seizures) which often occur when having an evening meal, the seizures last normally around 20/30 seconds. I am wondering if anyone else experiences something similar.

He also has trouble winding down to go to bed, unfortunately he has a tv in his room which doesn’t help. He doesn’t seem to realise the importance of sleep & epilepsy. Does anyone else have the same issues?

It would be good to hear from anyone about these issues.

Submitted by Jackie Heath on

Hi Jackie

We aren’t in a position to diagnose your son but you might be interested to look at our information on reflex epilepsy in case you feel this is relevant for your son. Eating can sometimes be a trigger in these circumstance.

The web comment slot isn’t going to be the best place to get feedback from others. You may find it more useful to join our online community forum4e. This is for people with epilepsy and carers of people with epilepsy. Then you could post your questions on there.

It sounds like you understand what the issues around getting a good night’s sleep are, but in case you think it might help convince your son, here is our information about sleep and epilepsy. And there is also general good sleep guidance on the NHS website.

I hope this helps.

Regards

Cherry  

Epilepsy Action Helpline Team

Submitted by rich on

I have epilepsy and am 73 and on Keppra. I have difficulty waking up and getting moving, physically and mentally. Despite the warnings against caffeine, I'm now taking 50 mg in the morning with my meds and feel that it is keeping me awake and alert till about 4.00pm, when I start to feel sleepy and often nod off for half-an hour or so. If I have a meeting or a concert in the evening, I might take a further 25mg of caffeine to make sure I stay awake. If there's no pressure, I simply nap and people have to get used to it. I've discussed it with my GP and whilst he wouldn't recommend too much use of caffeine he seems OK with my controlled use of it. It has certainly helped me feel a bit more alive and vital.

Submitted by Eric Northey on

I had a collapse in June and towards the end of October was finally diagnosed with a form of epilepsy which causes these facial seizures. Been on Levitiracetam for a while now, and feel tired most of the time. Usually get a decent nights sleep, I’m awake by 7am. I go down my local high street for a newspaper and normally home by 9:30am. By around 1:30pm I feel completely drained, and struggle to stand. Any body else get like this and have any advice.?

Submitted by Rob on

Hi Rob

With many epilepsy medicines, including levetiracetam, people can experience side-effects such as drowsiness or fatigue. For most people these side-effects are short term and lessen over time as the body gets used to the medicine. Most people start on a low dose of epilepsy medicine and gradually increase the dose over a number or weeks or months. So it can take a while to get to a dose that would start to control seizures.

And it is usually only when the body gets used to the maintenance dose that the side-effects lessen.

But for some people these side-effects can last for as long as they’re taking the medicine. So if your fatigue doesn’t improve it would be a good idea to discuss this with your epilepsy specialist, epilepsy nurse or his GP. This is because there are lots of different epilepsy medicines and they may consider a change to your medicine if the fatigue continues.

Regards

Jess

Epilepsy Action Helpline Team

Submitted by rich on

Hi Rob

With many epilepsy medicines, including levetiracetam, people can experience side-effects such as drowsiness or fatigue. For most people these side-effects are short term and lessen over time as the body gets used to the medicine. Most people start on a low dose of epilepsy medicine and gradually increase the dose over a number or weeks or months. So it can take a while to get to a dose that would start to control seizures.

And it is usually only when the body gets used to the maintenance dose that the side-effects lessen.

But for some people these side-effects can last for as long as they’re taking the medicine. So if your fatigue doesn’t improve it would be a good idea to discuss this with your epilepsy specialist, epilepsy nurse or his GP. This is because there are lots of different epilepsy medicines and they may consider a change to your medicine if the fatigue continues.

Regards

Jess

Epilepsy Action Helpline Team

Submitted by rich on

I have had complex partial seizures for 16 years after a brain tumour, they make me feel tired straight afterwards and there are other unpleasant side effects. The medication I am now on has reduced the seizures to once a week but I am on high doses of levecitram, lamotrigine and pregablin, and depression pills. The minute I am not active and sit down, i fall asleep in minutes, even if there are loud noises, I feel bad and guilty that I don’t work, people must think I’m lazy and happy living on benefits. Some people, especially parents in school, have asked me what I do for a living, when I say I don’t work they look shocked and ask why, I get all embarrassed and don’t know what to say, I hate it. It’s unlikely they know much about epilepsy, after effects and looking after a son with autism. I’m also a single mum. These are private things in my life I don’t want to go into. I did go to university and got great results, then bang, a brain tumour and a completely different life. Anyway, right now I would rather have chronic fatigue and less seizures, they are horrible.

Submitted by Mandy on

e-action newsletter

Subscribe to our e-action newsletter and stay informed

Subscribe to e-action newsletter feed